< Terug naar vorige pagina

Publicatie

Combined lenalidomide/bortezomib for multiple myeloma complicated by fulminant myocarditis: a rare case report of widely used chemotherapy

Tijdschriftbijdrage - Tijdschriftartikel

Background: Drug-induced myocarditis is a rare complication of certain cancer treatments, characterized by the development of myocardial inflammation shortly after initiation of treatment, potentially leading to heart failure and/or malignant arrhythmias. The development of eosinophilic myocarditis after administration of lenalidomide has been described and bortezomib has been associated with the development of cardiomyopathies and atherosclerosis. Case summary: A 69-year-old woman, recently diagnosed with multiple myeloma underwent local radiotherapy for a pathological fracture of the 4th lumbar vertebra and was treated with bortezomib-lenalidomide-dexamethasone. Within 19 days after therapy initiation, she presented with gastrointestinal symptoms, an erythematous pruritic rash, and general fatigue. Surprisingly, routine electrocardiogram (ECG) showed upwardly concave ST-elevation in I and aVL and ST-depressions in II, III, and aVF. Troponin levels were markedly elevated to 5470 ng/L. Complete blood count revealed eosinophilia. Based on further cardiac work-up, including echocardiography, coronary angiography, and cardiac magnetic resonance imaging (MRI) showing positive T2 imaging and patchy subepicardial late gadolinium enhancement, she was diagnosed with hypersensitivity myocarditis. Additional endomyocardial heart biopsy did not reveal any abnormalities, probably due to sampling error. After discontinuation of chemotherapy and prompt treatment with high doses of corticosteroids, the patient recovered. Discussion: Diagnosis of drug-induced myocarditis can be challenging and even long known widely used (chemo)therapy should be considered a potential trigger. Early diagnosis and treatment are crucial, warranting alertness for suggestive symptoms. Cardiac biomarkers, ECG monitoring, and cardiac MRI are key to confirm the diagnosis. In patients with preserved left ventricular systolic function, two-dimensional speckle tracking echocardiography can provide additional diagnostic information. Every patient presenting with eosinophilia and/or acute onset of auto-immune symptoms after initiation of therapy with lenalidomide/bortezomib deserves prompt cardiac screening. The gold standard remains an endomyocardial biopsy, although sampling error may occur.
Tijdschrift: Eur Heart J Case Rep
ISSN: 2514-2119
Issue: 3
Volume: 6
Toegankelijkheid:Open